You might remember this classic bit from one of the earliest Saturday Night Live episodes: Two people are quarreling over a product, one says, “It’s a floor wax!” The other says, “It’s a dessert topping!” Then Dan Aykroyd steps in to settle it: It’s a floor wax AND a dessert topping.
Shiny floors! Yum!
I thought of that hilarious parody while reading about the newest FDA drug approval, which is not hilarious at all.
The drug has a catchy name: Juvisync. It combines the statin Zocor with Januvia, a type 2 diabetes drug.
So is it a cholesterol drug that controls blood sugar, or a blood-sugar-lowering drug that helps cut LDL cholesterol?
It’s both, of course. But as the FDA is well aware, it’s also a potential disaster — and probably more dangerous than a floor wax that you can also eat with dessert.
Doubling up on statin drug risks
In the FDA announcement last week, an agency official noted that Juvisync is the first drug to combine a statin with a type 2 diabetes drug.
And it probably won’t be the last, because…well, I’ll let the FDA news release tell it…
“The FDA has recently become aware of the potential for statins to increase blood sugar levels in patients with type 2 diabetes.”
“Recently!” Gee — nice catch, FDA!
For nearly 15 years, middle-aged and older people have been taking Lipitor and other statins by the barrelful. During that time two things happened: 1) Statins became the best selling class of prescription drugs of all time, and 2) The number of middle-aged and older people who have developed type 2 diabetes has soared!
We’ll never know how much statin drugs might have added to the type 2 explosion. But now that we’re aware of the link, you can be sure that drug companies and doctors will be trying to convince more than a few statin-taking patients to take a statin/type-2 drug combo — you know, just to be on the safe side!
But for anyone concerned with safety, Juvisync is a potential train wreck.
The FDA notes that the most common side effects of Juvisync include “upper respiratory infection; stuffy or runny nose and sore throat; headache; muscle and stomach pain; constipation; and nausea.”
See how they snuck “muscle pain” in there? That sounds pretty benign, but as we now know, statin-related muscle PAIN can be a symptom of statin-related muscle DAMAGE. And in the worst cases, that damage is a precursor to kidney impairment.
But that’s not the only safety information the FDA overlooked in the Juvisync announcement.
In 2009, the agency issued a safety alert, warning that Januvia may increase risk of acute pancreatitis. This was enough of a concern to require a change in prescribing information and to call on doctors to “monitor patients carefully for the development of pancreatitis.”
And that same year, an FDA safety review of a Zocor study revealed that the statin successfully lowered LDL cholesterol, BUT “artery thickness increased.”
And that was the SECOND Zocor study that revealed this dangerous result.
The FDA has ordered Merck (the maker of Juvisync) to conduct a post-marketing clinical trial. So if your doctor tries to push this junk combo on you, tell him you’ll wait for those study results.
And that you’d rather eat floor wax!
Jenny Thompson is the Director of the Health Sciences Institute and editor of the HSI e-Alert. Through HSI, she and her team uncover important health information and expose ridiculous health misinformation, most notably through the HSI e-Alert.
Visit www.hsionline.com to sign up for the free HSI e-Alert.
Latest posts by Jenny Thompson (see all)
- Warning: Scam artists trying to con you out of cash! - October 12, 2016
- Daily 10 minute ritual slashes risk of 5 deadly conditions - October 10, 2016
- Is it safe to eat? Figuring out food expiration dates - October 2, 2016